I am sorry that your roommate has such recurrent and chronic pain in his back. However, you are correct that taking ibuprofen every day is not recommended. He should follow up with his primary care physician
to discuss his back pain, evaluate for other worrisome symptoms and discuss other pain control methods.
Ibuprofen is often considered a fairly benign over the counter pain control medication. However when taken regularly or in excess, it can cause various side effects. The most common side effects are nausea, vomiting, and headache
. Other possible adverse effects include rash, heartburn, dermatitis, decreased white blood cells, red blood cells, and platelets, and acute renal failure
. While ibuprofen does not itself affect the liver, it can have very significant effects on the kidney. Even just a few consecutive doses of ibuprofen can begin to affect the kidney and there is a cumulative effect with repeated doses. If enough ibuprofen is consumed, there can be remarkable kidney failure requiring aggressive treatment. If your roommate is taking other medications that affect the kidney or has other predisposing medical problems such as dehydration, then the renal effects of ibuprofen can be amplified.
Your roommate should follow up with his primary care physician to discuss his back pain, possible etiologies for his pain, and to evaluate for side effects from ibuprofen.